Skip to Main Content

I. PROBLEM

An infant has a serum sodium of 127 mEq/L, below the normal accepted value of 135 mEq/L. Hyponatremia, defined as a low sodium, is the most common electrolyte disorder in neonates. It occurs in approximately 33% of very low birthweight infants and is seen in up to 65% of very sick neonates. It is controversial as to what level of sodium constitutes hyponatremia in neonates. In adults, a level <135 mEq/L is considered hyponatremia; in neonates, various levels have been quoted (from <130 mEq/L to <136 mEq/L). Most sources agree that hyponatremia in neonates is defined as a serum sodium <135 mEq/L.

Hyponatremia is not benign and is frequently associated with significant morbidity (poor neurologic outcome [at 2 and 10–13 years of age], intracranial hemorrhage, sensorineural hearing loss, cerebral palsy, and poor growth [at 10–13 years of age]). Infants with late-onset hyponatremia have an increased risk of bronchopulmonary dysplasia (BPD) and retinopathy of prematurity (ROP) requiring surgery and longer hospital stays. If the infant has hyponatremia for >7 days, the infant has an increased risk of moderate to severe BPD, periventricular leukomalacia, and extrauterine growth retardation.

II. IMMEDIATE QUESTIONS

  1. Is there any seizure activity? Seizure activity can be seen in patients with extremely low serum sodium levels (usually <120 mEq/L). Most often, seizures are generalized tonic clonic but they can also be focal. This is a medical emergency, and urgent correction of intravenous (IV) sodium is needed.

  2. How much sodium and free water is the patient receiving? Is weight gain or loss occurring? Be certain that an adequate amount of sodium is being given and that free water intake is not excessive. The normal amount of sodium intake is 2 to 4 mEq/kg/d. Weight gain with low serum sodium levels is most likely a result of volume overload, especially in the first day or 2 of life, when weight loss is expected.

  3. What is the urine output? With syndrome of inappropriate secretion of antidiuretic hormone (SIADH), urine output is decreased. If the urine output is increased (>4 mL/kg/h), perform a spot check of urine sodium to determine whether urinary sodium losses are high.

  4. What medications is the infant receiving? Are renal salt-wasting medications being given? Diuretics such as furosemide may cause hypovolemic hyponatremia. Other medications that cause hyponatremia include indomethacin, amphotericin B, theophylline, carbamazepine, chlorpromazine, indapamide, amiodarone, and selective serotonin reuptake inhibitors. Most of these cause SIADH (euvolemic hyponatremia). Morphine and barbiturates can also cause hyponatremia. Aminoglycosides and diuretics have natriuretic effects (cause excessive sodium loss in the urine). Caffeine and corticosteroids may also play a role because they increase sodium excretion in adults.

  5. Did the mother receive hypotonic intravenous fluids or an excessive amount of oxytocin? Was the mother hyponatremic in the intrapartum period? If so, the infant can have hyponatremia at birth. Infants of mothers with hyponatremia (eg, diet deficient of sodium) can have low levels of sodium after delivery and ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.